English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Shock Waves in Plane Symmetric Spacetimes

MPS-Authors
/persons/resource/persons20696

Rendall,  Alan D.
Geometric Analysis and Gravitation, AEI-Golm, MPI for Gravitational Physics, Max Planck Society;

Locator
There are no locators available
Fulltext (public)

ComPDE33_2020.pdf
(Publisher version), 144KB

Supplementary Material (public)
There is no public supplementary material available
Citation

Rendall, A. D., & Stahl, F. (2008). Shock Waves in Plane Symmetric Spacetimes. Communications in Partial Differential Equations, 33(11), 2020-2039. doi:10.1080/03605300802421948.


Cite as: http://hdl.handle.net/11858/00-001M-0000-0013-1382-E
Abstract
We consider Einstein's equations coupled to the Euler equations in plane symmetry, with compact spatial slices and constant mean curvature time. We show that for a wide variety of equations of state and a large class of initial data, classical solutions break down in finite time. The key mathematical result is a new theorem on the breakdown of solutions of systems of balance laws. We also show that an extension of the solution is possible if the spatial derivatives of the energy density and the velocity are bounded, indicating that the breakdown is really due to the formation of shock waves.